Ordering infinite utility streams

EFFICIENCY, continuity, and no impatience

José Carlos R. Alcantud, Ram Dubey

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)

Abstract

We study two related versions of the no-impatience postulate in the context of transitive and reflexive relations on infinite utility streams which are not necessarily complete. Both are excluded by the traditional (weak) anonymity axiom. We show explicit social welfare relations satisfying Strong Pareto and the weaker version of no-impatience that are compatible with continuity in all the traditional topologies in this field. However the stronger version of no-impatience is violated by all lower semi-continuous (in the sup or Campbell topologies) social welfare relations satisfying the Weak Pareto axiom.

Original languageEnglish
Pages (from-to)33-40
Number of pages8
JournalMathematical Social Sciences
Volume72
DOIs
StatePublished - 1 Nov 2014

Fingerprint

Social Welfare
social welfare
continuity
Welfare
Axiom
Pareto
anonymity
Topology
Lower Semicontinuous
Anonymity
Postulate
Impatience
Continuity
Social welfare

Cite this

@article{826a180169b94f93890fe5a298dc8b08,
title = "Ordering infinite utility streams: EFFICIENCY, continuity, and no impatience",
abstract = "We study two related versions of the no-impatience postulate in the context of transitive and reflexive relations on infinite utility streams which are not necessarily complete. Both are excluded by the traditional (weak) anonymity axiom. We show explicit social welfare relations satisfying Strong Pareto and the weaker version of no-impatience that are compatible with continuity in all the traditional topologies in this field. However the stronger version of no-impatience is violated by all lower semi-continuous (in the sup or Campbell topologies) social welfare relations satisfying the Weak Pareto axiom.",
author = "Alcantud, {Jos{\'e} Carlos R.} and Ram Dubey",
year = "2014",
month = "11",
day = "1",
doi = "10.1016/j.mathsocsci.2014.09.004",
language = "English",
volume = "72",
pages = "33--40",
journal = "Mathematical Social Sciences",
issn = "0165-4896",
publisher = "Elsevier",

}

Ordering infinite utility streams : EFFICIENCY, continuity, and no impatience. / Alcantud, José Carlos R.; Dubey, Ram.

In: Mathematical Social Sciences, Vol. 72, 01.11.2014, p. 33-40.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Ordering infinite utility streams

T2 - EFFICIENCY, continuity, and no impatience

AU - Alcantud, José Carlos R.

AU - Dubey, Ram

PY - 2014/11/1

Y1 - 2014/11/1

N2 - We study two related versions of the no-impatience postulate in the context of transitive and reflexive relations on infinite utility streams which are not necessarily complete. Both are excluded by the traditional (weak) anonymity axiom. We show explicit social welfare relations satisfying Strong Pareto and the weaker version of no-impatience that are compatible with continuity in all the traditional topologies in this field. However the stronger version of no-impatience is violated by all lower semi-continuous (in the sup or Campbell topologies) social welfare relations satisfying the Weak Pareto axiom.

AB - We study two related versions of the no-impatience postulate in the context of transitive and reflexive relations on infinite utility streams which are not necessarily complete. Both are excluded by the traditional (weak) anonymity axiom. We show explicit social welfare relations satisfying Strong Pareto and the weaker version of no-impatience that are compatible with continuity in all the traditional topologies in this field. However the stronger version of no-impatience is violated by all lower semi-continuous (in the sup or Campbell topologies) social welfare relations satisfying the Weak Pareto axiom.

UR - http://www.scopus.com/inward/record.url?scp=84910630230&partnerID=8YFLogxK

U2 - 10.1016/j.mathsocsci.2014.09.004

DO - 10.1016/j.mathsocsci.2014.09.004

M3 - Article

VL - 72

SP - 33

EP - 40

JO - Mathematical Social Sciences

JF - Mathematical Social Sciences

SN - 0165-4896

ER -